Texas, 2012

Hail in Texas, June 5, 2012

June 5, 2012 · NWS FWD · 1 event in 1 county or zone

Scattered afternoon thunderstorms developed in an unstable environment with several weak boundaries lying across the area. One storm in Bell County produced dime sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Scattered afternoon thunderstorms developed in an unstable environment with several weak boundaries lying across the area. One storm in Bell County produced dime sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 5, 5:40 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 5, 5:40 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
640 PM CDT TUE JUN 5 2012

.AVIATION...
A DEVELOPING UPPER LEVEL LOW...JUST NORTHWEST OF KMAF...WILL MOVE
INTO THE PANHANDLE TONIGHT AS A WEAK SURFACE BOUNDARY EXTENDS FROM
THE PANHANDLE TO NORTHWEST LOUISIANA TONIGHT THROUGH WEDNESDAY.
THIS BOUNDARY WILL BE THE MAIN FOCUS FOR TSRA DEVELOPMENT THE NEXT
24-30 HOURS.

PULSE STORMS OVER THE NORTHERN METROPLEX HAVE PUT OUT OUTFLOW
BOUNDARIES WHICH MAY CAUSE ADDITIONAL DEVELOPMENT FOR THE NEXT
HOUR OR SO. DECIDED TO LOWER/REMOVE CONVECTION CHANCES AT
KAFW/KFTW/KDFW/KDAL FOR THIS EVENING....BUT WILL UPDATE IF ADDITIONAL
ACTIVITY FLARES UP CLOSE BY. CONVECTIVE COMPLEX ACROSS OKLAHOMA WILL
LIKELY RESULT IN LATE NIGHT CONVECTION POTENTIAL FOR THE METROPLEX
AIRPORTS AND HAVE MAINTAINED VCTS 07-13 UTC. NEXT BEST CHANCE WILL
BE WEDNESDAY MID TO LATE AFTERNOON AND OVERNIGHT WHEN LOCAL
COVERAGE SHOULD BE HIGHER AND HEAVY RAINFALL MORE LIKELY. CONTINUE
VFR WITH LIGHT NORTHEAST TO SOUTHEAST WINDS.

AS FOR KACT...DO NOT EXPECT ANY ACTIVITY THIS EVENING OR OVERNIGHT AT
THE AIRPORT...BUT CURRENT HILL COUNTRY ACTIVITY WILL HAVE TO BE
MONITORED FOR ANY EASTWARD MOVEMENT. OTHERWISE...VFR WITH LIGHT
SOUTHEAST FLOW AND A BETTER CHANCE FOR VCTS OR TSRA WEDNESDAY
MID TO LATE AFTERNOON. 75

&&

.PREV DISCUSSION... /ISSUED 402 PM CDT TUE JUN 5 2012/
CONVECTION OVER THE PANHANDLE LAST NIGHT HAS SPAWNED A SIGNIFICANT
MCV. EFFECTIVELY ERODING THE RIDGE IN THE MID LEVELS...THE FEATURE
IS ABLE TO BE ACCURATELY RESOLVED WITH SYNOPTIC SCALE MODELS. THE
UPPER RIDGE REMAINS ALOFT BUT WILL HAVE A TENDENCY TO MOVE EAST
TOWARD THE MID-LEVEL THERMAL RIDGE. THE STEERING FLOW WILL REMAIN
RELATIVELY WEAK...BUT THERE SHOULD BE ENOUGH WESTERLY FLOW IN THE
WAKE OF THE UPPER RIDGE TO GUIDE THE MID-LEVEL WHIRL SLOWLY TO THE
EAST AS WELL. GUIDANCE CONCURS...AND CONSIDERING THE SUBTLETY OF
THE INFLUENCES INVOLVED...THE SOLUTIONS ARE REMARKABLY SIMILAR...
DRIFTING THE FEATURE TOWARD NORTH TEXAS OVER THE NEXT 48 HOURS.

THE SPIRAL HAS GENERATED AFTERNOON SHOWERS AND THUNDERSTORMS...
WITH ADDITIONAL DEVELOPMENT ALONG THE OLD FRONTAL BOUNDARY...WHICH
IS DRAPED ACROSS SOUTHWESTERN OKLAHOMA. BOUNDARIES ABOUND ON FWS
88D IMAGERY. NORTH AND CENTRAL TEXAS REMAIN UNCAPPED...BUT THE
LOW-LEVEL FLOW IS SO WEAK THAT NEAR-BOUNDARY CONVERGENCE HAS BEEN
LARGELY INADEQUATE TO ALLOW FOR MUCH INITIATION. IN ADDITION...
MID-LEVEL SUBSIDENCE MAY BE TOO MUCH TO OVERCOME IN MANY AREAS.
GREATER POTENTIAL FOR CONVECTION WILL BE LATE TONIGHT INTO
WEDNESDAY MORNING AS THE ONGOING CONVECTION AND ASSOCIATED VORT
MAX PROPAGATES SOUTHEASTWARD.

THE FEATURE WILL HAVE ITS GREATEST IMPACT ON NORTH TEXAS WEDNESDAY
THROUGH THURSDAY. EXPECT A CLASSIC WARM CORE LOW REGIME...WITH A
CONSISTENT DIURNAL CYCLE OF WIDESPREAD SCATTERED CONVECTION DURING
THE AFTERNOON AND EARLY EVENING...AND MORE CONCENTRATED NOCTURNAL
CORE RAINS LATE NIGHT INTO THE MORNING HOURS...WITH RELATIVE LULLS
IN BETWEEN EACH PHASE. HIGH TEMPS SHOULD REMAIN IN THE 80S THROUGH
FRIDAY...WITH EXTENSIVE CLOUD COVER AND INTERMITTENT PRECIP. TEMPS
WILL BE GREATLY DEPENDENT ON THE EXTENT OF PRECIP...AND SOME RAIN-
SOAKED LOCATIONS IN WESTERN ZONES MAY FAIL TO REACH 80 DEGREES ON
THURSDAY.

AS HAS BEEN ADDRESSED PREVIOUSLY...HIGH PW VALUES AND WEAK FLOW
OFTEN YIELD SLOW-MOVING CLUSTERS OF HEAVY RAIN. INITIALLY...ONLY
LOCALIZED FLOODING ARE EXPECTED. 850MB FLOW GETS BETTER ORGANIZED
ON THURSDAY...AT WHICH POINT CUMULATIVE RAINFALL MAY RESULT IN
FLASH FLOODING. AS SUCH...WILL REFRAIN FROM ISSUING ANY WATCH AT
THIS TIME. THE MOIST ADVECTION IS STILL TOO LIMITED TO MAXIMIZE
PRECIPITATION EFFICIENCY...BUT WITH PW VALUES NEARING 2 INCHES...
LOCALLY HEAVY RAIN COULD EASILY YIELD ISOLATED EVENT TOTALS IN
EXCESS OF 3 INCHES. QPF GRIDS SHOW EVENT TOTALS OF GENERALLY 1 TO
1.5 INCHES. HEAVIEST TOTALS (2 TO 3 INCHES) ARE EXPECTED TO BE IN
WESTERN ZONES. THE SYSTEM WILL BE SLOW TO EXIT...BUT PRECIP
CHANCES WILL TAPER OFF LATE IN THE WEEK AND INTO THE WEEKEND. 25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  74  87  71  88  70 /  50  50  60  50  40
WACO, TX              71  88  71  87  69 /  40  30  60  50  50
PARIS, TX             70  87  66  86  64 /  40  30  40  30  20
DENTON, TX            71  87  70  87  67 /  50  50  60  50  40
MCKINNEY, TX          71  87  68  87  66 /  50  40  60  50  30
DALLAS, TX            75  88  71  87  69 /  50  40  60  50  40
TERRELL, TX           72  87  69  87  67 /  50  40  50  40  40
CORSICANA, TX         73  87  71  85  69 /  50  40  60  40  50
TEMPLE, TX            71  88  71  85  68 /  40  30  60  50  50
MINERAL WELLS, TX     69  86  67  83  67 /  60  60  60  60  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/
Hazardous weather outlook, Jun 5, 5:54 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
654 PM CDT TUE JUN 5 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061216-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
654 PM CDT TUE JUN 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
TONIGHT...WITH THE BEST CHANCES BEING NORTHWEST OF A LAMPASAS...TO
WAXAHACHIE...TO BONHAM LINE AFTER MIDNIGHT. SOME OF THE
THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL WHICH MAY LEAD TO
LOCALIZED FLOODING OF LOW-LYING ROADWAYS AND CREEKS. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORM CHANCES WILL CONTINUE ACROSS ALL OF NORTH TEXAS
WEDNESDAY THROUGH FRIDAY...AND THEN ACROSS THE SOUTHERN HALF OF
THE AREA SATURDAY. THE THREAT FOR HEAVY RAINFALL AND FLOODING
ISSUES WILL CONTINUE...MAINLY THROUGH THURSDAY. THE THREAT OF
SEVERE STORMS WILL REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 5, 3:37 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
437 PM CDT TUE JUN 5 2012

TXZ103-052200-
DENTON TX-
437 PM CDT TUE JUN 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN DENTON COUNTY

AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTH OF GRAPEVINE...STATIONARY.

CITIES IN THE PATH OF THIS STORM INCLUDE ARGYLE...BARTONVILLE...
COPPER CANYON...CORINTH...CORRAL CITY...DOUBLE OAK...FLOWER MOUND...
HICKORY CREEK...HIGHLAND VILLAGE...JUSTIN...LAKE DALLAS...
NORTHLAKE...ROANOKE AND SHADY SHORES.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3321 9701 3299 9700 3300 9740 3323 9737
TIME...MOT...LOC 2136Z 180DEG 0KT 3297 9708
Special weather statement, Jun 5, 3:46 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
446 PM CDT TUE JUN 5 2012

TXZ104-105-120-052215-
HUNT TX-ROCKWALL TX-COLLIN TX-
446 PM CDT TUE JUN 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN COLLIN COUNTY
  SOUTHWESTERN HUNT COUNTY
  NORTHEASTERN ROCKWALL COUNTY

AT 446 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF GREENVILLE...MOVING EAST AT
5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CADDO MILLS...
FARMERSVILLE...FATE...GREENVILLE AND ROYSE CITY.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3320 9601 3285 9617 3291 9641 3321 9639
TIME...MOT...LOC 2146Z 288DEG 3KT 3303 9628
Special weather statement, Jun 5, 3:52 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
452 PM CDT TUE JUN 5 2012

TXZ091-092-052215-
MONTAGUE TX-COOKE TX-
452 PM CDT TUE JUN 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN COOKE COUNTY
  NORTHEASTERN MONTAGUE COUNTY

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES EAST OF NOCONA...MOVING NORTHEAST AT 5
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE LINDSAY...MUENSTER AND ST.
JO.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3395 9758 3391 9759 3392 9748 3389 9744
      3383 9744 3383 9737 3388 9734 3389 9730
      3387 9726 3353 9717 3350 9745 3388 9780
      3399 9769 3399 9764
TIME...MOT...LOC 2152Z 224DEG 3KT 3381 9755
Special weather statement, Jun 5, 4:17 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
517 PM CDT TUE JUN 5 2012

TXZ107-052245-
HOPKINS TX-
517 PM CDT TUE JUN 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN HOPKINS COUNTY

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF SULPHUR SPRINGS...MOVING
WEST AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CUMBY...SULPHUR SPRINGS AND
COOPER LAKE PARK SOUTH SULPHUR.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3298 9548 3299 9584 3322 9585 3328 9577
      3330 9572 3331 9565 3336 9559 3333 9550
TIME...MOT...LOC 2218Z 104DEG 2KT 3309 9575
Special weather statement, Jun 5, 4:22 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
522 PM CDT TUE JUN 5 2012

TXZ092-103-052245-
DENTON TX-COOKE TX-
522 PM CDT TUE JUN 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN COOKE COUNTY
  NORTHWESTERN DENTON COUNTY

AT 522 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF SANGER...MOVING SOUTHEAST AT
5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE LINDSAY AND SANGER.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3328 9715 3327 9737 3331 9739 3343 9738
      3344 9748 3361 9749 3368 9716
TIME...MOT...LOC 2222Z 300DEG 5KT 3343 9730

The radar

The Ft Hood radar (KGRK), 46 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bell

When
June 5, 6:10 PM CST
Where
Bell County, Nolanville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
31.080, -97.620

Dime sized hail was reported in Nolanville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386259.